Many people turn to painkillers to relieve migraines and simple headaches, but an expert warns that they can be caused exactly by the excess of these drugs to fight them.
Family doctor Mark Potter, from the University of Illinois Hospital in the US, said in his column in The Times newspaper that the phenomenon is known as a “medication overuse headache” and although anyone can get it , according to him, is more common in women in their 30s and 40s.
Dr. Potter said this includes using common pain relievers such as ibuprofen, acetaminophen and codeine.
“The classic story is of someone who starts taking acetaminophen for an occasional tension headache or migraine and ends up needing it most days of the month,” he explained.
“The headache usually appears after waking up and initially responds well to pain relievers, but the benefits soon wear off and the individual takes more pills.”
The doctor also said that medication-overuse headaches are believed to be related to brain chemistry and to be linked to conditions such as depression and anxiety. He also added that the condition could be genetic.
According to the specialist, the headaches will probably be bad in the first three weeks after the medication is withdrawn, but after that they tend to improve.